MAUDE Adverse Event Report: BELMONT MEDICAL TECHNOLOGIES CRITICOOL; THERMAL REGULATING SYSTEM

BELMONT MEDICAL TECHNOLOGIES CRITICOOL; THERMAL REGULATING SYSTEM
Catalog Number 508-03521
Medical Device Problem Code Insufficient Cooling (1130)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/20/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The internal complaint file # (b)(4) has been logged for this incident for traceability.Belmont received the curewrap back for investigation on 10/21/2022 however, the criticool and clinilogger were not sent back.The risk manager reported that cooling blanket (curewrap) failed during therapeutic cooling of a neonate.No change in patient's temperature.Able to be replaced.The wrap involved in the incident was replaced by another curewrap to complete the procedure on child.The wrap could have failed to cool the patient because of the folds at the time of installation which may result into insufficient water flow.The operator's manual informs the user, "if moisture or leaks are discovered in the connecting hose and/or wrap, turn off the criticool device, disconnect the power cable from its power source, and correct the problem before proceeding." the manual also provides a troubleshooting guide for water leaks, as well as the following warning statement: "water may drip from the inlet tubes of the wraps.Be sure that no electrical device or outlet is located under the criticool's water inlet or wrap tubes.When disconnecting wraps from the criticool confirm that the clamps are tight, to prevent water leaking from the wrap."all curewraps are 100% leak tested by the manufacturer prior to release for shipment.No patient injury was reported.There is no indication of patient harm as a result of the reported incident.The user reported that there were no clinical consequences for the child.A review of past complaints indicates that this was an isolated incident.Without having the unit or clinilogger back for investigation it is difficult to determine whether the unit malfunctioned or not.Belmont is currently investigating the returned curewrap.Without results of the device investigation, no conclusions can be drawn.A follow-up report will be submitted once the investigation is complete and additional information becomes available.
 
Event or Problem Description
Cooling blanket failed during therapeutic cooling of a neonate.No change in patient's temperature.Able to be replaced.
 
Additional Manufacturer Narrative
Upon receipt of the referenced curewrap, having lot# m220761 & lot# m222131, service engineers found that leaks could be verified from the fabric of the wrap in each of the returned samples.Investigation identified the water barrier film as the cause for the leaks.The root cause was determined to be a change in the manufacturing process of the water barrier at a supplier of the material.The change led to unfavorable properties of the material and a potential of the material having microscopic pinholes that were not detectable during the manufacturing and testing process.The lots involved in the reported complaints were determined to have been manufactured with this compromised material.Belmont issued a scar (supplier corrective action request) to the supplier to resolve this issue.As of november 2022, the process was corrected to the original process parameters and the manufacturing process was brought back under control.Wraps that belmont received starting november 2022 were manufactured with corrected water barrier material and those wraps have been provided to replace the defective wraps.Belmont visited the user facility on dec 19th 2022 to gather additional information and ensure that the replaced wraps are working as intended without any issues.Upon discussion with the clinical staff, they confirmed that the newly sent wraps are working without any problems.We will continue to monitor this type of incident and take further corrective and preventive actions if required.

Brand Name
CRITICOOL
Common Device Name
THERMAL REGULATING SYSTEM
Manufacturer (Section D)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
Manufacturer (Section G)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
Manufacturer Contact
urja jani
780 boston road
billerica, MA 01821
MDR Report Key15898801
Report Number1219702-2022-00044
Device Sequence Number5103071
Product Code DWJ
UDI-Device Identifier17290012127196
UDI-Public17290012127196
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K083662
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 01/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number508-03521
Device Lot Number220761
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2022
Supplement Date Received by Manufacturer11/04/2022
Initial Report FDA Received Date12/01/2022
Supplement Report FDA Received Date01/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown